Anyone know of this drug being prescribed for dementia?

Discussion in 'ARCHIVE FORUM: Support discussions' started by Charlie, Aug 31, 2005.

  1. Charlie

    Charlie Registered User

    Apr 1, 2003
    161
    Hi All,

    To cut a very long story short, my dad was in a care home for a few weeks and we've had a catalogue of problems. He's always been extreemly calm but the home says he's been agressive with one of the staff. For whatever reason they got a doctor in and he prescribed Haloperidol. He came home for a visit but was obviously disturbed and seemed 'drugged'. Because of this and other problems we've found another home and the tablets will go in the bin. He's comfortable at the new home (albeit temporary) and so far no problems.

    Has anyone heard of these tablets being used for Alzheimer's patients? Just not sure if this was the necessary action and would like to look for alternatives in the unlikely event that this ever happens in the future.

    thanks...charlie
     
  2. Canadian Joanne

    Canadian Joanne Volunteer Moderator

    Apr 8, 2005
    16,110
    Toronto, Canada
    Charlie,
    As far as I'm aware, Haloperidol is an older antipsychotic. I just did a quick Google & it sounds to me like it shouldn't be used for Alzheimer patients at all. A common side effect is confusion, as if we need more of that.

    My mother is currently on Zyprexa which helps keep her on an even keel. We did try reducing it in the spring but she quickly became unpleasant, nasty and aggressive so we went back to the original dose.

    It's hard to say what would work. Unfortunately, you'll have to do a lot of trials. Go slowly, increase dosages very gradually. Every person is different so what works for one might not for another - I cannot emphasize this enough. If your father is reasonably happy and calm without drugs, I see no need to put him on drugs. And if he has a bad day (just like ALL of us), the home should be able to cope with the occasional bad day without drugging him into immobility.

    I think you've done the right thing by moving him. You must be comfortable with your choice. I would recommend researching the drugs the doctors might want to put him on. Also, can you request that you be informed prior to any changes in his drug intake? I did that with my mother and I found it useful to be kept abreast BEFORE the changes. This after I found out after the fact there had been a drug change & my mother had become an evil sea hag.

    It's hard and often tiring (especially the emotional side) but we have to keep advocating for our loved ones, no one else will do it for us.

    Good luck.
     
  3. Norman

    Norman Registered User

    Oct 9, 2003
    4,348
    Birmingham Hades
    Charlie
    Haloperidol is an antipsychotic of the butyrophenonedrug group.
    It is effective in reducing the violent aggressive manifestations of mental illnesses icluding dementia.
    From BMA new guide to medicines and drugs.
    Norman
     
  4. KarenC

    KarenC Registered User

    Jun 2, 2005
    122
    Los Angeles, USA
    When my mom started getting aggressive/severely agitated, she was briefly tried on Haldol (common American name for Haloperidol). She was really drugged after one dose -- impaired gait, all that.

    So she was switched to Quetiapine (Seroquel), which has worked out much better. My understanding is Seroquel is a newer drug, probably more expensive, that typically has fewer side effects.

    Karen
     
  5. noodle31

    noodle31 Registered User

    May 1, 2005
    81
    kent
    hi

    my dad was also given anitpsychotics for behaviour...they have now stopped them realising that the aggression happens when he is in pain or frustrated at not being understood.

    Altho sometimes they can help with hallucinations that some patients experience

    love Jane xx
     
  6. Sandy

    Sandy Registered User

    Mar 23, 2005
    6,847
    Hi Charlie,

    A quick search turned up this article:

    http://www.cochrane.org/reviews/en/ab002852.html

    The web site, the Cochrane Collaboration, is a reliable source of scientific medical research.

    One key conclusion seems to be:

    Evidence suggests that haloperidol was useful in reducing aggression, but was associated with adverse effects; there was no evidence to support the routine use of this drug for other manifestations of agitation in dementia.

    Take care,

    Sandy
     
  7. Charlie

    Charlie Registered User

    Apr 1, 2003
    161
    I just had to get this off my chest.

    I've just found out that dad has been given haloperidol every day for about three weeks without the home telling us. We are just getting to the bottom of this, but the care home (from where he has since been moved) decided to phone 'their' GP because dad seemed agitated. He'd been prescribed haloperidol once for a couple of days after a similar agitated period in respite. Apparently, 'their' GP/Locum said, oh just give him 2 haloperidol a day - up the dosage. We were not informed of this until the day that dad left the home when it appeared on his file and we had to sign for the pills - not one indication of this - every time I called they said dad was fine, no problem everyone loves him! On further questioning his carer said "oh ... you know what doctors are like". I am totally shocked by this behaviour and can only thank god we have moved dad. Surely the home had a responsibility to tell us about changes to dad’s medication. Of course it all now fits, dad was less responsive and a bit tired when we saw him for the last few times, I just assumed that it was a progression. I feel so guilty, angry and just plain dumbfounded that we were treated in this way.

    Ok, that’s off my chest - just going to make sure that this never ever happens again. We are now getting dad off haloperidol gradually as he's been on it for such a long period - as far as I know he has never been aggressive. A little agitated on ocassions, but there was no need for this. The new home communicates with us really well and is very open - what a breath of fresh air.

    Charlie....
     
  8. Brucie

    Brucie Registered User

    Jan 31, 2004
    12,413
    near London
    Hi Charlie

    I made a point of telling the home manager and nurses that I wished to be informed of any change in medication, for whatever reason. I also have established a really good relationship with Jan's GP at the home and she knows the situation too.

    This morning while I was travelling from London to Basingstoke to see Jan, she had a Grand Mal seizure, the first since March. The home tried to reach me on my home number but I wasn't there, of course.

    As I walked in, the GP grabbed me to explain what had occurred, and to tell me exactly what the effects were, steps taken etc. Later the nurse in charge did the same.

    Jan seemed little affected and we had a good time together.

    A side issue came up, when I brought up the potential for a much worse outcome for Jan, when they can't get me. I said "you do know that I have asked for no resuscitation?" Well, those particular notes had never been put in writing, so I ended up filling in a side of A4 form on the subject. Awful thing to have to do - and there have been posts on TP recently on the topic. In this case, Jan was [thankfully] unaware of the conversation I had with her GP.

    Not a nice issue to come up, but I guess I need to start planning for the eventuality. :(
     
  9. connie

    connie Registered User

    Mar 7, 2004
    9,519
    Frinton-on-Sea
    Dear Bruce, so sorry to hear about Jan, and how distressing for you to be out of contact. Do so admire what you have done since. Yes it is something that we will probably all have to face up to sometime. Hope I shall be able to handle things as well as you. (I realise we only know the public side of you - God only knows how you must really be feeling). Take care, Connie
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.